Nebraska, 2016Flash Flood in Nebraska, June 30, 2016
June 30, 2016 · NWS CYS · 1 event in 1 county or zone
Thunderstorms produced torrential rainfall over a short period of time, with flash flooding reported in southwest Kimball County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced torrential rainfall over a short period of time, with flash flooding reported in southwest Kimball County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 4:49 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 30, 4:49 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT THU JUN 30 2016
.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Thu Jun 30 2016
.Short term...
Tonight...At mid afternoon, we currently have isolated to scattered
showers and thunderstorms across our counties. Precipitable water
values this morning ranged from 120 to 170 percent of normal.
NAM depicts a slow moving shortwave moving east across southern
Wyoming overnight with deep moist low and mid level upslope
southeast winds advecting deep moisture into southeast Wyoming and
western Nebraska. Meanwhile, looking at the mid levels around 700
mb, we are seeing moderate to strong warm air advection looking at
the winds blowing perpendicular to the impressive 700 mb theta-e
ridge axis. With this in mind, expect scattered to numerous showers
to develop overnight, with best areal coverage over southern Albany
and Laramie counties of Wyoming and over the southern Nebraska
panhandle. Based on slow movement of storms, some storms may produce
locally heavy rain and possible flooding. Also, please see Mesoscale
Precipitation Discussion 399 issued at 158 pm MDT from the Weather
Prediction Center discussing the possibility of flash flooding.
Where rain is less prevalent, patchy areas of fog will form.
Thank you to NWS Denver/Boulder for their coordination on
expected rainfall event tonight and Friday.
Since we have not yet had widespread heavy rain the past few days,
have decided to hold off for now on a flash flood watch, and have
briefed our evening shift team who can see if and where showers and
thunderstorms develop to assess the best location for a possible
flash flood watch.
Friday...Slow moving shortwave moves east across eastern Wyoming,
and with a nearly saturated airmass in place over our eastern
counties, expect numerous showers and scattered thunderstorms
producing locally heavy rain due to slow movement of storms. Lesser
POPS further west where the atmosphere is less moist and lift will
be less prevalent. Lowered maximum temperatures from Laramie to
Cheyenne to Kimball and Sidney, under guidance, where low clouds and
rain will hamper warming significantly.
Friday night...With the shortwave moving further east of our
counties, lift will gradually wane with decreasing low and mid level
moisture, thus most rain chances ending from west to east.
Saturday...Shortwave ridging develops over western Wyoming. With a
more stable airmass in place, much of our eastern counties should be
shower and thunderstorm free in the afternoon. However, looks like
enough low and mid level moisture along a theta-e ridge over our
western counties for a chance of afternoon showers and thunderstorms.
.LONG TERM...(Saturday night through Thursday)
Issued at 300 PM MDT Thu Jun 30 2016
A warmer and drier weather pattern expected to set up over the CWA
this period as the upper high over the southern Rocky Mtns weakens
and drifts a little southeast. The stronger westerlies currently
along the US/Canadian border will sink a bit to the south turning
the flow over the CWA more westerly. This will shunt the monsoonal
moisture south of the CWA by early next week while the surface
flow becomes more westerly as well. This will bring warmer weather
for next week and keep convection more isolated in nature...and
primarily early in the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 546 PM MDT Thu Jun 30 2016
Scattered to numerous showers and thunderstorms are likely through
the TAF period. Heavier showers could yield periods of MVFR or IFR
ceilings/visibilities. Otherwise, expect VFR conditions during the
early evening with ceilings lowering. IFR conditions may occur for
KCYS after 06z, with spotty MVFR conditions elsewhere.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jun 30 2016
Minimal concerns through the weekend due to expected
widespread rain, relatively high humidities and light winds.
Concerns increasing again for the July 4th through Thursday period
as temperatures warm, humidities fall and winds increase somewhat.
&&
.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 30, 10:02 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MDT THU JUN 30 2016
NEZ019>021-054-055-WYZ106>108-115>119-011130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1102 AM MDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEAST ALBANY COUNTY...FAR SOUTHERN PLATTE
COUNTY...SOUTHERN GOSHEN COUNTY...LARAMIE COUNTY AND THE SOUTHERN
NEBRASKA PANHANDLE SOUTH OF A SCOTTSBLUFF TO BRIDGEPORT LINE.
ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN
BE EXPECTED ACROSS SOUTHEAST WYOMING. SOME OF THESE THUNDERSTORMS
WILL LIKELY PRODUCE TORRENTIAL RAIN WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING ACROSS ALBANY...LARAMIE...PLATTE AND
GOSHEN COUNTIES. A FEW STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS
TO 50 MPH.
AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE...ESPECIALLY FROM ALBANY COUNTY OF WYOMING...ACROSS
PLATTE...GOSHEN AND LARAMIE COUNTIES OF WYOMING...AND OVER THE
SOUTHERN NEBRASKA PANHANDLE COUNTIES SOUTH OF A SCOTTSBLUFF TO
ALLIANCE LINE.
SOME OF THE STORMS TONIGHT...ESPECIALLY FROM LARAMIE
TO CHEYENNE...TO KIMBALL AND TO SIDNEY...MAY PRODUCE LOCALLY HEAVY
RAIN AND POSSIBLE FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR
OVER THE NEBRASKA PANHANDLE...WITH THE HEAVIEST RAINFALL LIKELY OVER
THE SOUTHERN NEBRASKA PANHANDLE SOUTH OF A SCOTTSBLUFF TO ALLIANCE
LINE.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH SUNDAY. THE THREAT FOR SEVERE STORMS WILL
DECREASE THROUGH THE HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
NEZ002-003-095-096-WYZ101>105-109>114-011130-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
1102 AM MDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. PATCHY FOG WILL BE POSSIBLE LATE TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE NORTHERN
NEBRASKA PANHANDLE LATER TONIGHT...WITH LESSER CHANCES FOR SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST WYOMING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT THE
NORTHERN NEBRASKA PANHANDLE ON FRIDAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE FROM SOME OF THE STORMS...POSSIBLY PRODUCING LOCALIZED
FLOODING OR FLASH FLOODING.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ACROSS PARTS OF THE AREA THROUGH SUNDAY. THE THREAT FOR
SEVERE STORMS WILL DECREASE THROUGH THE HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
RUBIN
In the hours before
Local storm report, Jun 30, 5:53 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY RAIN 6 S BUSHNELL 41.15N 103.89W
06/30/2016 M1.51 INCH KIMBALL NE TRAINED SPOTTER
DRAW THAT RUNS BY HIS HOUSE IS RUNNING HIGH BUT NOT
FLOODED YET.
&&
GCLAYCOMFlash Flood, Kimball
- When
- June 30, 6:14 PM MST to 7:44 PM MST
- Where
- Kimball County, 10 mi S of Bushnell to 10.5 mi S of Bushnell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.085, -103.890
One to two inches of rain in an hour produced flash flooding. County officials reported several county roads flooded south of Bushnell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, June 30, 2016$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Iowa, June 30, 2016$15,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 2016$10,000 · 1 in hail · 7 events
- Hail and Damaging Wind in South Carolina, June 30, 2016$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Montana, June 30, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, June 30, 2016$10,000 · 56 kt wind · 3 events
- Damaging Winds in Wisconsin, June 30, 2016$6,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, June 30, 20161 in hail · 3 events
- Hail and Damaging Wind in North Carolina, June 30, 201650 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, June 30, 2016$500 · 2 events
- Hail and Damaging Wind in Missouri, June 30, 201652 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641941.